Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 318, NWS Atlanta, GA

August 30, 2017Telfair County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 30, 2017, 5:14 PM EDT for Telfair County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 5:14 PM EDT (21:14 UTC)
Expired
Aug 30, 2017, 6:00 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Telfair County, GA

The radar

The Robins AFB radar (KJGX), 100 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

900 
WUUS52 KFFC 302114
SVRFFC
GAC271-302200-
/O.NEW.KFFC.SV.W.0318.170830T2114Z-170830T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
514 PM EDT WED AUG 30 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Telfair County in central Georgia...

* Until 600 PM EDT

* At 512 PM EDT, a severe thunderstorm was located over China Hill, 
  or 13 miles northeast of Fitzgerald, moving east at 25 mph. A 
  second severe thunderstorm was located across northern Ben Hill 
  County, moving northeast. These two storms will impact most of 
  southern Telfair County for the duration of the warning. 

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jacksonville, Temperance, China Hill, Horse Creek Wma and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3178 8303 3180 8308 3181 8309 3181 8314
      3182 8313 3182 8315 3185 8318 3192 8318
      3193 8317 3203 8279 3184 8279 3182 8284
      3178 8286 3178 8289 3179 8290 3178 8292
      3179 8298 3178 8299
TIME...MOT...LOC 2112Z 268DEG 21KT 3185 8310 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
688 
WWUS52 KFFC 302133
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
533 PM EDT WED AUG 30 2017

GAC271-302200-
/O.CON.KFFC.SV.W.0318.000000T0000Z-170830T2200Z/
Telfair GA-
533 PM EDT WED AUG 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN TELFAIR COUNTY...

At 533 PM EDT, a severe thunderstorm was located near Red Bluff, or
14 miles northeast of Fitzgerald, moving east at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Jacksonville, Horse Creek Wma and China Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3178 8303 3180 8308 3181 8309 3181 8310
      3189 8309 3193 8279 3184 8279 3182 8284
      3178 8286 3178 8289 3179 8290 3178 8292
      3179 8298 3178 8299
TIME...MOT...LOC 2133Z 277DEG 16KT 3181 8305 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:40 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 30, 3:40 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
340 PM EDT Wed Aug 30 2017

.SHORT TERM /Tonight through Thursday Night/...

Ample moisture return being lifted isentropically against a
lingering CAD wedge has resulted in widespread showers for the
northern majority of the CWA. There is also a cluster of strong to
possibly severe bowing segments of convection in the more unstable
southern tier of central GA perhaps aided by an extension of a
mesolow behind the main precip shield. Overall trend should be a
gradual eroding of the wedge as a warm front lifts northward.
Thunderstorm potential should increase slightly northward to at
least give an isolated elevated threat to the north by overnight,
though expecting just general thunder threat. Expecting QPF through
tonight to be on the order of 0.5-1 inch. See updated hydrology
section below for overall details through Saturday.

The majority of the CWA should be in the warm sector for Thursday so
have chance thunder area-wide with categorical to likely shower
chances remaining in the NW majority where multiple impulses should
traverse in the flow ahead of the main Harvey remnant circulation.
There should be enough enhanced low level helicity and conditional
instability at least in the NW CWA to support a slight chance for
severe development, primarily supporting a few isolated tornadoes.
SPC updated the Day 2 outlook to have a larger Marginal Risk
extending NW of a Columbus to Athens line and a Slight Risk NW of
the Atlanta metro.

Temps, while limited again to below normal for Thursday should be a
bit warmer than what was realized today given the aforementioned
wedge erosion.

Baker

.LONG TERM /Friday through Wednesday/...

No big changes have been made to the long term. GFS/ECMWF both
bring the remains of Harvey into the OH Valley by Saturday. Best
QPF amounts still on track for the northern third through
Saturday. Drier air should be moving into the northern counties
through the weekend...so pops have been reduced for the north
into the first of the week. Previous discussion is included below.

41

&&

/Previous/
LONG TERM /Thursday Night through Tuesday/...
/Issued 403 AM EDT Wed Aug 30 2017/

The start of the long term looks to have the remains of Harvey
about to exit n MS and cross TN, Thursday night and Friday. This
will favor n and e GA with the highest rain chances. This will
also put the far nw forecast area, roughly Carroll to Fannin
counties and n and w, with a marginal risk for tornadoes Thursday
night.

As Harvey continues to move ne after Friday, rain chances will
diminish into Saturday. Otherwise GFS and European models struggle
will moisture return Sunday and Monday that will mainly affect
central Ga with small rain chances. More significant moisture return
is forecast on Tuesday ahead of an approaching cold front.

Forecast temperatures are running around normal, to up to 5 degrees
below normal, this long term period.

BDL

&&

HYDROLOGY...

While some portions of west central Georgia have seen 0.75 to 1.25
inches of rainfall so far, a persistent moist/wet environment will
last into the weekend allowing for multiple rounds of precipitation
mainly across the NW majority of the area.  Additional rainfall
totals through Saturday will range from 1 to 1.5 inches for most
areas, with the far north getting up to 2.5 inches. At this time,
given the recent lull in precip activity over the last one to two
weeks, the area should be able to handle this amount of rainfall
over the three day period without issue. That being said, rain may
be heavy at times, and heavy showers or thunderstorms training over
the same area could produce localized (flash) flooding. Stay tuned
to changes in the forecast.

&&

AVIATION...
18Z Update...
Increased moisture and precip chances along with MVFR/IFR
cigs/vsbys for much of fcst period. Chance for LIFR cigs in early
morning, though thinking should stay higher in 600-800 ft range
then gradual improvement after about 15z tomorrow (could scatter
to VFR level by afternoon). Precip chance should persist for most
sites with initial TS threat for southern sites this afternoon,
then greater chance farther north by 18z tomorrow. Winds ESE 7-10
kts (slightly lower magnitudes overnight) becoming for SSE by 15z
tomorrow.

//ATL Confidence...18Z Update...
Medium on overall cig trends and precip timing overnight.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  82  70  83 /  50  70  70  70
Atlanta         69  81  71  82 /  70  70  70  60
Blairsville     64  74  65  75 /  80  90  80  70
Cartersville    68  81  71  81 /  80  80  90  60
Columbus        73  86  74  87 /  50  70  50  50
Gainesville     67  78  70  80 /  70  80  70  70
Macon           70  87  72  86 /  40  60  50  60
Rome            69  81  70  81 /  80  80  90  60
Peachtree City  69  83  71  83 /  60  70  70  60
Vidalia         72  92  73  89 /  30  50  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....41
AVIATION...Baker
Hazardous weather outlook, Aug 30, 10:56 AM EDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1056 AM EDT Wed Aug 30 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311500-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1056 AM EDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are possible this afternoon mainly across
southern portions of central Georgia. Overnight the isolated
threat could spread farther north, though nothing strong to severe
is expected. The main hazards will be occasional lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There will be a chance of thunderstorms on Thursday. There is a
marginal risk for brief tornados over far northwest Georgia,
along and northwest of a line from Carroll to Fannin counties.
Otherwise, the main hazards will be Occasional lightning and heavy
rainfall.

There will be a chance of thunderstorms across the area on Friday,
across mainly central Georgia Saturday through Monday, and across
the area on Tuesday. The main hazards will be occasional lightning
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 30, 2:04 PM EDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
204 PM EDT WED AUG 30 2017

GAZ089-090-102-301830-
Chattahoochee GA-Stewart GA-Muscogee GA-
204 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTAHOOCHEE...
STEWART AND SOUTHERN MUSCOGEE COUNTIES UNTIL 230 PM EDT...

At 203 PM EDT...a line of strong thunderstorms was along a line
extending from near Seale to near Suttons Corner...and moving east at
30 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Lumpkin, Richland, Fort Benning/lawson Army Air Fld, Charles, Sand
Hill, Westville, Battle Park, Jamestown/south Fort Benning, Troutman,
Omaha, Sanford, Custer Road Terrace, Louvale and Providence Canyon
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8491 3195 8496 3198 8496 3197 8504
      3199 8507 3209 8504 3213 8506 3218 8501
      3220 8496 3222 8498 3222 8493 3225 8492
      3226 8489 3230 8494 3233 8501 3238 8497
      3239 8499 3243 8488 3203 8465 3192 8466
TIME...MOT...LOC 1803Z 258DEG 26KT 3224 8517 3164 8483

WIND...50MPH
Special weather statement, Aug 30, 2:31 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
231 PM EDT WED AUG 30 2017

GAZ090>092-102>104-301915-
Schley GA-Chattahoochee GA-Stewart GA-Sumter GA-Marion GA-Webster GA-
231 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCHLEY...
SOUTHEASTERN CHATTAHOOCHEE...STEWART...SUMTER...SOUTHERN MARION AND
WEBSTER COUNTIES UNTIL 315 PM EDT...

At 231 PM EDT...a line of strong thunderstorms was along a line
extending from near Florence Marina State Park to near Brooksville to
near Red Store Crossroads...and moving east at 30 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Americus, Lumpkin, Buena Vista, Preston, Richland, Plains, Leslie, De
Soto, Weston, Desoto, Sumter, Putnam, Brantley, Lamar, Seminole,
Westville, Croxton Crossroads, Brooklyn, Huntington and Renfroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3197 8444 3192 8446 3192 8491 3195 8496
      3198 8496 3199 8507 3209 8504 3213 8506
      3238 8455 3201 8405 3191 8398 3192 8434
      3187 8434
TIME...MOT...LOC 1831Z 248DEG 28KT 3210 8500 3183 8463 3141 8434

WIND...50MPH
Special weather statement, Aug 30, 3:22 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
322 PM EDT WED AUG 30 2017

GAZ104-301945-
Sumter GA-
322 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SUMTER COUNTY UNTIL 345
PM EDT...

At 322 PM EDT...a strong thunderstorm was near Huntington, or 9 miles
south of Americus...moving northeast at 35 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Leslie, De Soto, Desoto, Cobb, Lamar, Methvins and Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3192 8423 3192 8424 3218 8404 3217 8403
      3215 8403 3213 8401 3212 8401 3209 8398
      3207 8399 3206 8398 3205 8398 3205 8397
      3202 8395 3199 8395 3193 8392 3191 8392
TIME...MOT...LOC 1922Z 232DEG 30KT 3195 8418

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 2:04 PM EDTSpecial Weather StatementFFCStewart26 min
Aug 30, 2:31 PM EDTSpecial Weather StatementFFCMarion, Stewart, Sumter, Webster44 min
Aug 30, 3:01 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Sumter, Webster44 min
Aug 30, 3:22 PM EDTSpecial Weather StatementFFCSumter23 min
Aug 30, 3:44 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter46 min
Aug 30, 4:27 PM EDTTornado WarningFFCDodge, Telfair, Wilcox48 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.